Funnel Cloud, La Crosse
- When
- June 7, 4:10 PM CST
- Where
- La Crosse County, Onalaska
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
A funnel cloud was reported by an off duty National Weather Service employee.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A funnel cloud was reported by an off duty National Weather Service employee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 2:30 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT SAT JUN 7 2003 PRECIPITATION CHANCES FROM TONIGHT INTO SUNDAY...AND FROM MONDAY NIGHT INTO TUESDAY ARE THE MAIN FORECAST CONCERNS WITH THIS PACKAGE. AT 3 PM...AN UPPER LEVEL LOW WAS LOCATED ACROSS EASTERN SOUTH DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA. THE SURFACE OBSERVATIONS INDICATE A WEAK SURFACE TROUGH LOCATED FROM JUST NORTH OF MANKATO MINNESOTA...EAST TO LAKE CITY MINNESOTA AND SHEBOYGAN WISCONSIN. THIS TROUGH HAS MOVED VERY LITTLE TODAY. SCATTERED SHOWERS HAVE BEGAN TO DEVELOP ALONG THIS TROUGH AND ACROSS NORTHEAST IOWA. WITH THE CLOUD DEPTH /EL AND LCL/ AROUND 30,000 FEET AND SURFACE TO 850 MB LAPSE RATES RUNNING AROUND 12C ACROSS SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN...WEATHER CONDITIONS WERE VERY FAVORABLE FOR THE DEVELOPMENT OF COLD AIR FUNNELS. BETWEEN 230 PM AND 3 PM...WE RECEIVED A COUPLE OF REPORTS OF COLD AIR FUNNELS IN DODGE...STEELE...AND WABASHA COUNTIES IN SOUTHEAST MINNESOTA. TYPICALLY THESE COLD AIR FUNNELS RARELY TOUCH DOWN AND IF THEY DO THEY LITTLE DAMAGE. AS WE APPROACH EVENING...THE SURFACE TO 850 MB LAPSE RATES WILL BECOME LESS FAVORABLE FOR THEIR DEVELOPMENT. OVERALL...THE 07/12Z MODELS WERE FAIRLY WELL INITIALIZED WITH THEIR TEMPERATURE AND DEW POINT FIELDS ACROSS THE UPPER MISSISSIPPI VALLEY AND NORTHERN PLAINS. THEY WERE ALSO FAIRLY SIMILAR IN TIMING WITH THE 07/00Z AND 06/12Z MODELS WITH THEIR MOVEMENT OF THE UPPER LEVEL LOW ACROSS IOWA TONIGHT...AND THROUGH SOUTHERN WISCONSIN AND NORTHERN ILLINOIS ON SUNDAY. THE ONLY REAL DIFFERENCES NOTED AT ALL IN THE 07/12Z MODELS WAS THAT THE UPPER LEVEL LOW SLOWS UP ACROSS SOUTHERN LOWER MICHIGAN. THIS IS MAINLY DUE TO A WEAKER SYSTEM UPSTREAM THAN THE GFS. OVERALL...I PREFERRED A BLEND BETWEEN THE ETA AND GFS MODELS. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS EVENING...AND THEN BECOME WIDESPREAD AFTER MIDNIGHT TONIGHT AND CONTINUE INTO THE DAY SUNDAY...AND THEN BECOME SCATTERED ON SUNDAY EVENING. RAINFALL AMOUNTS WILL GENERALLY RANGE BETWEEN A HALF AND ONE INCH. WITH CLOUD COVER AND PRECIPITATION...CAPES WILL REMAIN BELOW 500 J/KG. IN ADDITION... THE BEST SYNOPTIC LIFT WILL BE GENERALLY SOUTH AND EAST OF OUR AREA. AS A RESULT...I AM NOT EXPECTING ANY SEVERE WEATHER WITH THIS SYSTEM ON MONDAY NIGHT AND TUESDAY...A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE UPPER MISSISSIPPI VALLEY. UNLIKE THE UPPER LEVEL LOW...THIS SYSTEM HAS NOT BEEN CONSISTENTLY HANDLED BY THE MODELS. THE GFS HAS BEEN WAVERING AT THIS SYSTEM MOVING THROUGH FROM AROUND SUNRISE ON TUESDAY MORNING TO MID DAY TUESDAY. HOWEVER...ITS INTENSITY HAS BEEN RATHER CONSISTENT. MEANWHILE...THE ETA HAS BEEN WAVERING QUITE A BIT ON ITS INTENSITY AND LOCATION. SINCE THERE HAS BEEN SO MUCH DEVIATION ON THIS SYSTEM...I HAVE TAKEN A BLEND OF THE LAST 3 GFS MODEL RUNS AND THE 07/12Z ETA RUN. I HAVE THE COLD FRONT MOVING THROUGH SOUTHEAST MINNESOTA AND NORTHEAST IOWA DURING THE MORNING... AND SOUTHWEST AND CENTRAL WISCONSIN DURING THE LATE MORNING AND EARLY AFTERNOON. ON THURSDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION. THE 07/12Z MODELS WERE SLIGHTLY FASTER THAN THEIR PREDCESSORS...BUT FOR THE TIME BEING...I HELD ONTO THE ORIGINAL TIMING TO MAKE SURE THAT THIS NEW TIMING IS CORRECT. THIS COLD FRONT WILL STALL OUT TO OUR SOUTH AND BECOME THE FOCUS FOR SHOWERS AND THUNDERSTORMS FOR BOTH FRIDAY AND SATURDAY. WITH A CANADIAN HIGH DROPPING SOUTHEAST INTO THE GREAT LAKES...THE EXACT LOCATION OF THIS FRONT IS IN QUESTION. AS A RESULT...I INTRODUCED SMALL PRECIPITATION CHANCES INTO BOTH FRIDAY AND SATURDAY. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. BOYNE
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 515 AM CDT SAT JUN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT. THIS FEATURE...ALONG WITH AN AREA OF LOW PRESSURE AT THE SURFACE...WILL SPARK MORE SHOWERS AND THUNDERSTORMS FOR PARTS OF EASTERN IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN OVERNIGHT TONIGHT. HOWEVER...THE INSTABILITY IS WEAK AND WIND PROFILES ARE NOT FAVORABLE...SO SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE WEATHER PATTERN WILL STAY FAIRLY ACTIVE...RESULTING IN SHOWER AND THUNDERSTORM CHANCES THROUGH MUCH OF THE PERIOD. THE BEST CHANCE FOR STRONGER THUNDERSTORMS CURRENTLY LOOKS TO BE ON TUESDAY...AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. RIECK
MNZ079-086>088-WIZ017-029-032>034-041>44-072230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT SAT JUN 7 2003 ...COLD AIR FUNNEL CLOUDS OBSERVED IN THE AREA... COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED NEAR LAKE CITY MN DURING THE PAST FEW MINUTES. COLD AIR FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES. HOWEVER...IF YOU LIVE IN THE LAKE CITY AREA OR ANYWHERE IN SOUTHEAST MINNESOTA OR WESTERN WISCONSIN...REMAIN ON THE ALERT AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND. ATMOSPHERIC CONDITIONS OVER SOUTHEAST MINNESOTA AND WESTERN WISCONSIN WILL CONTINUE TO BE FAVORABLE FOR THE FORMATION OF COLD AIR FUNNELS DURING THE NEXT SEVERAL HOURS. SCHRECK
The La Crosse radar (KARX), 11 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360150.